Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 172, NWS Springfield, MO

June 12, 2004Newton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 12, 2004, 2:45 PM CDT for Newton County, Missouri. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2004, 2:45 PM CDT (19:45 UTC)
Expired
Jun 12, 2004, 3:45 PM CDT
In force
60 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Newton County, MO

The radar

The Springfield radar (KSGF), 80 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.8 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2508 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2508 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
749 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

733 
WUUS53 KSGF 121945
SVRSGF
MOC145-122045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 PM CDT SAT JUN 12 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST NEWTON COUNTY IN MISSOURI.

* UNTIL 345 PM CDT.

* AT 241 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WHEATON...OR ABOUT 17 MILES SOUTHWEST OF MONETT...AND MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  5 MILES SOUTHEAST OF FAIRVIEW BY 255 PM CDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3689 9418 3675 9426 3675 9407 3691 9408

$$

BOOKBINDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:33 AM CDT, 11 hours 12 minutes earlier.

Area forecast discussion, Jun 12, 3:33 AM CDT, 11 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
333 AM CDT SAT JUN 12 2004

.DISCUSSION...
A COMPLEX AND POTENTIALLY SERIOUS SITUATION MAY UNFOLD THIS
AFTERNOON OVER EXTREME SOUTHEAST KANSAS AND THE OZARKS.  SEVERE
THUNDERSTORMS WITH THE POTENTIAL FOR CREATING SEVERAL TYPES OF
HAZARDS TODAY AND TONIGHT WILL BE THE PRIMARY FORECAST CONCERN.
CLOSE ATTENTION TO NEAR STORM ENVIRONMENT FEATURES WILL BE NEEDED
THROUGHOUT THE DAY.

SHORT TERM (TODAY - MONDAY)...
MESOSCALE CONVECTIVE COMPLEX MOVING INTO WEST CENTRAL MISSOURI WILL
BE THE INITIAL CHALLENGE THIS MORNING.  THESE STORMS HAVE A HISTORY
OF PRODUCING HAIL UP TO THE SIZE OF BASEBALLS OVER SOUTHEAST
KANSAS.  FORWARD PROPAGATING CORFIDI VECTORS SUGGEST THAT THIS
COMPLEX WILL CONTINUE MOVING EAST INTO MISSOURI.  RADAR TRENDS ARE
SHOWING WEAKENING OVER THE PAST FEW VOLUME SCANS.  HEAVY RAIN MAY BE
THE PRIMARY HAZARD WITH THIS ACTIVITY.  MEANWHILE...A COLD POOL /
OUTFLOW BOUNDARY ALONG INTERSTATE 70 CONTINUES TO PUSH SOUTHWARD.
THIS BOUNDARY WILL LIKELY MOVE INTO SOUTHERN MISSOURI WITH
TIME...AND BECOME A FOCUS FOR SEVERE CONVECTION THIS AFTERNOON.  THE
ENVIRONMENT OVER SOUTHEAST KANSAS AND FAR WESTERN MISSOURI WILL
BECOME CONDUCIVE FOR TORNADIC SUPERCELLS.  LOW LEVEL WINDS BACK
AROUND TO THE SOUTHEAST BENEATH STEEP MID LEVEL LAPSE RATES.
CONVECTIVE INITIATION IN THIS AREA THIS AFTERNOON WILL NEED TO BE
WATCHED.  FURTHER DETAILS WILL BE DISCUSSED WITHIN THE HAZARDOUS
WEATHER OUTLOOK.

WATER VAPOR IMAGERY INDICATES SHORT WAVE ENERGY ROUNDING THE BASE OF
LARGER SCALE CYCLONE OVER THE GREAT BASIN THIS MORNING.  THIS AREA
OF ASCENT INDICATED BY HIGH CLOUDINESS ON I.R. IMAGERY...WILL PUSH
INTO CENTRAL KANSAS EARLY THIS AFTERNOON.  AS THIS MOVES INTO THE
VICINITY OF DRYLINE...STORMS WILL FIRE IN AN ENVIRONMENT RICH IN
MOISTURE AND STRONG INSTABILITY.  MIXED LAYER CAPES ON THE ORDER OF
3000 - 3500 J/KG WILL STRETCH FROM WESTERN MISSOURI AND BACK INTO
CENTRAL KANSAS.  AS STORMS EMERGE AND PROGRESS EAST WITH TIME...THEY
WILL LIKELY CONGEAL INTO A COMPLEX AS THEY MOVE OVER SOUTHWEST
AND CENTRAL MISSOURI OVERNIGHT.  GIVEN THE EXPECTED CONVECTIVE
POTENTIAL ENERGY IN PLACE...STORMS WILL LIKELY BE SEVERE IN
NATURE...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.  HEAVY
RAIN AND LOCALIZED FLOODING MAY ALSO BECOME A HAZARD WITH ANY
TRAINING THUNDERSTORMS ASSOCIATED WITH OVERNIGHT MCS.

SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE SUNDAY AND MONDAY AS
THE MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE.  SUNDAYS CONVECTION
WILL DEPEND UPON WHAT HAPPENS TODAY AND TONIGHT.  IN ANY
CASE...SUNDAY AFTERNOON WILL ONCE AGAIN BECOME VERY UNSTABLE.  AT
THIS POINT...THERE IS NO IDENTIFIABLE TRIGGER FOR SUNDAY AFTERNOON
STORMS...OTHER THAN LEFT OVER OUTFLOW BOUNDARIES FROM TONIGHTS
ACTION.  WILL CONTINUE CHANCE POPS ON SUNDAY THROUGH MONDAY.

LONG TERM (TUESDAY - FRIDAY)...
GFS HAS BEEN CONSISTENT WITH SPREADING IN A DRIER AIRMASS BY MONDAY
NIGHT.  THIS WILL ULTIMATELY PUT AN END TO PRECIP CHANCES FOR A COUPLE OF
DAYS AT LEAST.  HOWEVER...THE WARM AND MOIST AIRMASS MASS WILL SURGE
BACK IN BY LATE TUESDAY.  SEE NO FOCUS TO GENERATE PRECIP...SO
CONTINUED THE ONGOING DRY FORECAST THROUGH THE EXTENDED PERIODS.

CRAMER

&&

.AVIATION...
STORM COMPLEX OVER NORTHERN MO CONTINUES TO PUSH SOUTH WHILE SMALL
CLUSTER OF STORMS OVER EASTERN KS MOVES NORTHEAST. WHILE NOT LIKELY
TO AFFECT KSGF AND KJLN...SCATTERED STORMS CAN BE EXPECTED ALONG
ROUTES OVER EASTERN KS AND CNTRL MO EARLY THIS MORNING. EXPECT
STORMS TO REDEVELOP DURING THE AFTERNOON ALONG THE DRYLINE OVER
EASTERN KS AND WILL MOVE INTO THE KSGF AND KJLN DURING THE EVENING.
OUTSIDE OF STORMS...VFR CONDITIONS ARE EXPECTED.

DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Jun 12, 1:16 PM CDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
116 PM CDT SAT JUN 12 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
116 PM CDT SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SEVERE THUNDERSTORMS WITH DAMAGING WINDS TO 70 MPH, LARGE HAIL
  UP TO GOLF BALL SIZE, ISOLATED TORNADOES, AND VERY HEAVY RAIN.

  AREAS AFFECTED AND TIMING:

  EXTREME SOUTHEAST KANSAS AFTER 4 PM AND ALL OF THE MISSOURI OZARKS
  AFTER 7 PM.

  DISCUSSION:

  THE ATMOSPHERE HAS BECOME EXTREMELY UNSTABLE UNDER SUNNY SKIES
  OVER SOUTHEAST KANSAS EARLY THIS AFTERNOON, AND PARTLY SUNNY SKIES
  WILL SPREAD EASTWARD INTO MUCH OF SOUTHWEST MISSOURI LATER THIS
  AFTERNOON. AN OUTFLOW BOUNDARY FROM THIS MORNINGS THUNDERSTORMS
  FROM NEAR PARSONS KANSAS SOUTHEASTWARD INTO EXTREME NORTHEASTERN
  OKLAHOMA WILL LIKELY ACT AS A FOCAL POINT FOR THE DEVELOPMENT OF
  POTENTIALLY SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO EARLY
  THIS EVENING. IN ADDITION, AN VERY STRONG UPPER LEVEL DISTURBANCE
  OVER WEST TEXAS WILL TRACK RAPIDLY NORTHEASTWARD THIS AFTERNOON
  INTO THIS EVENING. THIS WILL ACT AS AN ADDITIONAL TRIGGER FOR
  SEVERE THUNDERSTORMS OVER SOUTHEASTERN KANSAS. THE STORMS WILL
  THEN OVERSPREAD THE MISSOURI OZARKS THIS EVENING AND OVERNIGHT
  TONIGHT. THE GREATEST THREAT WITH THESE STORMS WILL BE VERY LARGE
  HAIL AND DAMAGING WINDS, HOWEVER ISOLATED TORNADOES ARE ALSO
  POSSIBLE. DUE TO THE TROPICAL AIRMASS IN PLACE, VERY HEAVY RAIN IS
  ALSO POSSIBLE WHICH COULD PRODUCE FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  THE THREAT FOR STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE
  THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE REQUIRED AFTER 5 PM IN SOUTHEAST
  KANSAS AND AFTER 8 PM ELSEWHERE.

BROWNING

In the hours before

Special weather statement, Jun 12, 10:20 AM CDT, 4 hours 25 minutes before
MOZ078>080-089>091-095-096-103>105-010000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1020 AM CDT SAT JUN 12 2004

MOZ078>080-089>091-095-096-103>105-121719-
CEDAR-CHRISTIAN-DADE-DALLAS-DOUGLAS-GREENE-OZARK-POLK-STONE-TANEY-
WEBSTER-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...OZARK...
SPRINGFIELD AND STOCKTON.
1020 AM CDT SAT JUN 12 2004

...OUTFLOW BOUNDARY CAUSING AN OMINOUS LOOKING SHELF CLOUD TO MOVE
ACROSS THE AREA...

AT 1020 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED AN OUTFLOW
BOUNDARY EXTENDING FROM NEAR DADEVILLE...TO SPRINGFIELD...TO SPARTA.
THIS FEATURE IS CAUSING AN OMINOUS LOOKING SHELF CLOUD TO MOVE ACROSS
THE AREA.  MODERATE WIND GUSTS UP TO 40 MPH WILL BE THE PRIMARY
HAZARD ASSOCIATED WITH THE PASSAGE OF THE SHELF CLOUD.

ALTHOUGH THESE CLOUDS MAY APPEAR TO ROTATE ALONG THIS BOUNDARY AT
TIMES...TORNADOES ARE NOT LIKELY IN THIS ENVIRONMENT. HOWEVER...
ROTATION MAY BE OBSERVED ALONG THE OUTFLOW BOUNDARY.

FOSTER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 8:37 AM CDTSevere Thunderstorm WarningSGFMcDonald53 min
Jun 12, 2:43 PM CDTSevere Thunderstorm WarningSGFBarry62 min
Jun 12, 4:13 PM CDTSevere Thunderstorm WarningSGFJasper62 min
Jun 12, 4:36 PM CDTTornado WarningSGFJasper54 min
Jun 12, 5:23 PM CDTSevere Thunderstorm WarningSGFBarton52 min
Jun 12, 5:30 PM CDTTornado WarningSGFJasper30 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.